Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 250, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2003, 1:52 PM CDT for Clay County, Webster County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 1:52 PM CDT (18:52 UTC)
- Expired
- May 2, 2003, 2:35 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Clay County, MS, Webster County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS54 KJAN 021852
SVRJAN
MSC025-155-021935-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
151 PM CDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHEAST MISSISSIPPI
EASTERN WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI
* UNTIL 235 PM CDT
* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 5 MILES SOUTH OF MANTEE...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR CEDAR BLUFF AT 215 PM CDT
WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.
HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.
LAT...LON 3375 8909 3359 8909 3355 8858 3363 8866
3376 8875 3376 8890
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:55 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 2, 11:55 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1155 AM CDT FRI MAY 02 2003 WILL ISSUE AND UPDATE TO REWORD SKY CONDITION...AS MUCH OF THE FA IS UNDER MO SUNNY P/C SKIES. WILL OPT TO WORD P/C AS CU WILL INCREASE IN COVERAGE THIS AFTERNOON. WILL LEAVE MO CLOUDY ALONG THE NORTH AND EAST DUE TO THE CURRENT CU FIELD AND MID-LEVEL DECK. WILL ALSO RAISE TEMPS TO SAY MID 80S AREA WIDE...AS ALL LOCATIONS ARE IN THE LOWER 80S AS OF 16Z. WILL BUMP UP POPS ALONG AND NORTH OF I-20 TO 50% AND LEAVE THE SOUTH AT 40%. THIS IS DUE TO AREAS NORTH OF I-20 BEING IN THE VICINITY OF AN OLD SFC BOUNDARY. THIS WILL HELP FOCUS MOISTURE CONVERGENCE WHICH WILL ALLOW FOR CONVECTION TO FIRE. THE 12Z SOUNDING INDICATES STRONG INSTABILITY IN PLACE AND WHEN CELLS BEGIN TO FIRE...THEY SHOULD BECOME SEVERE. MODIFIED 12Z SOUNDING WITH A 84 DEGREE TEMP / 69 DEWPT...YIELDS 4000-4500 J/KG LIFTED INDICES ARE AROUND -11. NEEDLESS TO SAY VERY UNSTABLE. THE LIMITING FACTOR HERE IS THE DEEP LAYER SHEAR...WHICH IS ON THE LOW SIDE. HOWEVER...THE ONLY THING THIS WILL CAUSE IS GOLFBALL SIZED HAIL FROM BECOMING BASEBALL SIZED HAIL. WITH THIS IN MIND WILL WORD A FEW SEVERE IN ZONES. THE ZFP WILL BE OUT SHORTLY WITH AN UPDATED HWO OUT AROUND 1 PM. .JAN... AR...NONE. LA...NONE. MS...NONE. 36
Hazardous weather outlook, May 2, 1:41 PM CDT, 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT FRI MAY 02 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... A WEAK SURFACE BOUNDARY WILL MOVE INTO THE ARKLAMISS REGION EARLY THIS AFTERNOON. THIS BOUNDARY COMBINED WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS. THE MORE CONCENTRATED STORMS WILL FIRST DEVELOP NORTH OF INTERSTATE 20...MAINLY ALONG THE HIGHWAY 82 CORRIDOR...AFTER 3 PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...THE SURFACE BOUNDARY COMBINED WITH NUMEROUS OUTFLOW BOUNDARIES WILL CAUSE CONVECTION TO DEVELOP SOUTHWARD. HOWEVER...DUE TO THE LOSS OF DAYTIME HEATING...ONLY ISOLATED SEVERE COVERAGE IS EXPECTED. FOR SATURDAY...LINGERING SURFACE BOUNDARIES FROM TODAYS CONVECTION WILL HELP DEVELOP THUNDERSTORMS SATURDAY AFTERNOON. STRONG INSTABILITY WILL ONCE AGAIN BE IN PLACE...BUT DUE TO A LACK OF UPPER LEVEL SUPPORT...ONLY ISOLATED SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE... STORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA SATURDAY EVENING DUE TO THE LINGERING SURFACE BOUNDARY ACROSS THE AREA. AS HEATING IS LOST DURING THE EVENING...STORMS WILL GRADUALLY DIMINISH IN INTENSITY. FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR. ...DAYS FOUR THROUGH SEVEN... ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE AREA MONDAY NIGHT THROUGH TUESDAY. THE SURFACE BOUNDARY AND UPPER LEVEL JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN PRODUCE STRONG THUNDERSTORMS. THIS FRONT WILL STALL ACROSS THE AREA...KEEPING A CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP THROUGH WEDNESDAY. THIS BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS ANOTHER FRONTAL SYSTEM APPROACHES. THIS COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG THUNDERSTORMS. THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS UNCERTAIN. CONTINUE TO MONITOR THE LATEST FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:36 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| May 2, 3:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 58 min |
| May 2, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.